Hormone Patch Might Increase Cardiovascular Risk In Menopausal Women
Some hormone replacement therapies for menopausal women might increase the risk of cardiovascular disease, which was published the Journal of the American Heart Association.
Women are often prescribed estrogen to relieve menopausal symptoms, such as hot flashes, osteoporosis and vaginal dryness. Compared to oral hormone medication, the transdermal estradiol patch is seen as safer, since it’s worn on the skin.
But Pitt epidemiologist Samar El Khoudary said her study found that women who are prescribed the patch, compared to those taking a hormone pill or a placebo, were more likely to have increased calcium buildup in their arteries if they also had higher levels of fat deposits around their hearts.
“We cannot treat all menopausal women the same,” said El Khoudary. “If a woman is already at higher risk of cardiovascular disease, then her provider should take that into account when prescribing estrogen therapy.”
El Khoudary said more research is needed to determine if this additional cardiovascular risk is due to the type of estrogen delivered by the patch, or because of the method of delivery itself.
The initial findings are particularly salient in Allegheny county, home to one of the oldest populations in the country. According to Pitt's Center for Social and Urban Research, about 22 percent of the population will be age 65 or older by the year 2030. Menopause typically begins between age 45 and 55.
WESA receives funding from the University of Pittsburgh.
*This story was updated at 12:56 p.m. on Aug. 16, 2019 to clarify some information.